Yesterday, I was contacted by an old friend who had a very sick patient with TEN or S-J Syndrome. I have been meaning to write about a new finding in this regard that was published in June ( McClusky et al. Nature 486:554, ’12; Reinherz Nature 486: 479, ’12-Commentary). The McClusky group from Australia showed with detailed structural studies that the well-known severe hypersensitivity syndrome that occurs in ~ 10% of patients who receive the HIV drug Abacavir, is due to the drug binding to certain MHC class II molecules, so that the drug alters the binding of self-peptides. This creates a situation of ‘altered self’, which the T cells recognize as foreign, thereby leading to a severe, systemic Type IV Delayed Type Hypersensitivity (DTH) reaction. As one might imagine, this syndrome comes with a high mortality rate. In addition to discontinuing the offending drug and providing supportive care, one should think of drugs that block T cell-mediated immune reactions, such as the drugs that block IL-2 production (steroids, Cyclosporin-A, Tacrolimus) and drugs that block IL-2R signaling (Sirolimus). Also, effective might be the new anti-inflammatory drugs, such as TNFa inhibitors, IL-1RA, IL-6 blockers, and anti-IL-2R. Of course none of these drugs have been tested in clinical trials, because it is so difficult to perform clinical trials for such very ill patients in an ICU. I predict that many heretofore wierd hypersensitivity reactions to drugs as well as ‘spontaneous’ inflammatory syndromes will be found to have a similar etiology (i.e. DTH), and treatment (i.e. anti-T cell).
Toxic Epidermal Necrolysis (Stevens-Johnson Syndrome)